Alert archive / Colorado / Flash Flood Warnings in 2012
Flash Flood Warning 5, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 11, 2012, 6:56 PM MDT for La Plata County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2012, 6:56 PM MDT (00:56 UTC)
- Expired
- Jul 11, 2012, 9:59 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County La Plata County, CO
The radar
The Albuquerque radar (KABX), 225 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:15 PM MDT | HEAVY RAIN 1.04 | 8 E Ignacio, CO | DIME SIZE HAIL WITH VERY HEAVY RAIN. 0.84 INCHES FELL IN 20 MINUTES FROM 630 PM MDT TO 650 PM...TOTAL FROM 630 PM UNTIL 715 PM WAS 1.04 INCHES. NOT MUCH WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4299 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
644
WGUS55 KGJT 120056
FFWGJT
COC067-120400-
/O.NEW.KGJT.FF.W.0005.120712T0056Z-120712T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
656 PM MDT WED JUL 11 2012
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO
INCLUDING IGANCIO...
* UNTIL 1000 PM MDT
* AT 653 PM MDT...SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL
WERE MOVING TO THE WEST TOWARDS THE TOWN OF IGANCIO. A TRAINED
WEATHER SPOTTER EAST OF IGNACIO REPORTED 0.84 INCHES OF RAIN FELL IN
20 MINUTES.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
IGNACIO. SPRING CREEK MAY ALSO SEE FLOODING SOOTH TO THE NEW MEXICO
STATE LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3715 10766 3713 10748 3699 10750 3699 10768
3700 10769
$$
JOE3 follow-up statements
587
WGUS55 KGJT 120101 CCA
FFWGJT
COC067-120400-
/O.COR.KGJT.FF.W.0005.120712T0056Z-120712T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
656 PM MDT WED JUL 11 2012
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO
INCLUDING IGANCIO...
* UNTIL 1000 PM MDT
* AT 653 PM MDT...SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL
WERE MOVING TO THE WEST TOWARDS THE TOWN OF IGANCIO. A TRAINED
WEATHER SPOTTER EAST OF IGNACIO REPORTED 0.84 INCHES OF RAIN FELL IN
20 MINUTES.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
IGNACIO. SPRING CREEK MAY ALSO SEE FLOODING SOUTH TO THE NEW MEXICO
STATE LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3715 10766 3713 10748 3699 10750 3699 10768
3700 10769
$$
JOE964
WGUS75 KGJT 120241
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
841 PM MDT WED JUL 11 2012
COC067-120400-
/O.CON.KGJT.FF.W.0005.000000T0000Z-120712T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PLATA CO-
841 PM MDT WED JUL 11 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN LA PLATA
COUNTY UNTIL 1000 PM MDT...
AT 840 PM MDT...RAINFALL HAD ENDED OVER THE WARNED AREA. HOWEVER
RUNOFF MAY STILL BE OCCURRING...ESPECIALLY SOUTHWARD DOWN SPRING
CREEK.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...AREAS SOUTH
AND EAST OF IGNACIO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3715 10766 3713 10748 3699 10750 3699 10768
3700 10769
$$
JOE887
WGUS75 KGJT 120359
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
959 PM MDT WED JUL 11 2012
COC067-120415-
/O.CAN.KGJT.FF.W.0005.000000T0000Z-120712T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PLATA CO-
959 PM MDT WED JUL 11 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN LA
PLATA COUNTY IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3715 10766 3713 10748 3699 10750 3699 10768
3700 10769
$$
JOEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:15 PM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 11, 3:15 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 315 PM MDT WED JUL 11 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 315 PM MDT WED JUL 11 2012 SMALL DISTURBANCE MOVING INTO NE UT AT MID-AFTERNOON REACHES FAR NW CO THIS EVENING PER RAP MODEL. HIGH-RES MODELS DO NOT SHOW MUCH PRECIP WITH IT...CONSISTENT WITH THE DRIER AIR SHOWN THERE ON THE 19Z PRECIPITABLE WATER ANALYSIS. BUT A BIT MORE VERTICAL SHEAR WITH THIS DISTURBANCE COULD RESULT IN LONGER LIVED STORMS THERE. DAYTIME HEATING AND INSTABILITY APPEARED TO BE THE MAIN DRIVER OF AFTERNOON CONVECTION ACROSS THE CENTRAL AND SOUTHERN MTNS WITH THE DEEPER MOISTURE ACROSS THE SOUTH WHERE LOCALLY MODERATE TO HEAVY RAIN IS POSSIBLE. STORMS WILL DRIFT OVER THE LOWER VALLEYS LATE TODAY AND THIS EVENING. A FEW STORMS MAY PRODUCE SMALL HAIL...AS SOME DID TUESDAY EVENING. GUSTY OUTFLOW WINDS ARE POSSIBLE FROM ANY STORM BUT ESPECIALLY ACROSS THE NORTH WHERE FORECAST SOUNDINGS EXHIBITED A MORE PRONOUNCED INVERTED-V SIGNATURE. CONVECTION SHOULD DIMINISH BY LATE EVENING. NOT MUCH CHANGE IS EXPECTED ON THU WITH SOME AFTERNOON AND EVENING THUNDERSTORMS ONCE AGAIN. AFTERNOON TEMPS WILL CLIMB ANOTHER COUPLE OF DEGREES WITH SOME LOWER VALLEYS IN ERN UT AND WEST- CENTRAL CO AROUND THE 100 DEG MARK. THE UPPER RIDGE THAT HAS BEEN ENTRENCHED OVER THE GREAT BASIN SHOULD FINALLY BEGIN SLIDING EAST LATE THU. MODELS HAVE IT CENTERED IN THE VICINITY OF THE 4 CORNERS BY FRI MORNING. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 315 PM MDT WED JUL 11 2012 THE HIGH PRESSURE CENTER WILL SHIFT SOUTHEAST IN RESPONSE TO LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST LATE THIS WEEK. AS THE HIGH SHIFTS EAST...THE SUB-TROPICAL MOISTURE PLUME WILL ALSO SHIFT EAST FROM EASTERN NV/WESTERN UT TO EASTERN UT/WESTERN CO. THEREFORE MOISTURE WILL BEGIN TO INCREASE OVER OUR AREA ON FRIDAY AND DEEPEN ON SATURDAY...FOR A RETURN TO A WETTER REGIME. IN ADDITION...THE GRADIENT WILL TIGHTEN BETWEEN THE PACIFIC LOW AND THE HIGH PRESSURE MOVING TO OUR SOUTHEAST...FOR A MORE ENERGETIC SOUTHWEST FLOW OVER OUR AREA. MODELS INDICATE A DISTURBANCE ROTATING AROUND THE LOW FRI NIGHT INTO EARLY SAT MAY KEEP CONVECTION ONGOING OVERNIGHT. BY SATURDAY THE HIGH WILL BE CENTERED OVER NORTH-CENTRAL NM TO SOUTHEAST CO...THEN GRADUALLY SHIFT EAST THROUGH THE FIRST HALF OF THE WORK WEEK. A MOIST AND UNSTABLE SOUTHWEST FLOW WILL CONTINUE TO STREAM OVER THE AREA. ANY EMBEDDED DISTURBANCES WILL ONLY ENHANCE CONVECTION. BY MIDWEEK THE LOW SHIFTS EAST ACROSS THE NORTHERN ROCKIES AND DRIER AIR MOVES INTO OUR AREA...ESPECIALLY OVER THE WEST-NORTHWEST. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 315 PM MDT WED JUL 11 2012 VFR CONDITIONS IN GENERAL EXPECTED AT THE TAF SITES THROUGH THURSDAY AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS AFTERNOON AND EVENING THUNDERSTORMS WILL DIMINISH AFTER SUNSET TODAY AND ON THU. LOCAL MVFR CONDITIONS POSSIBLE IN STORMS PRODUCING HEAVIER RAIN. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG AND ERRATIC OUTFLOW WIND GUSTS. && .FIRE WEATHER... ISSUED AT 315 PM MDT WED JUL 11 2012 A FEW THUNDERSTORMS THIS EVENING AND AGAIN ON THURSDAY AFTERNOON ALONG OVER THE FAR NORTH MAY PRODUCE LIGHTNING AND GUSTY WINDS BUT LITTLE RAIN. HOWEVER THE COVERAGE OF THESE DRY STORMS IS EXPECTED TO BE ISOLATED AT BEST...WITH SOME STORMS OVER THIS SAME PORTION OF THE AREA PRODUCING BETTER RAINFALL. ISOLATED TO SCATTERED STORMS OVER THE REMAINDER OF THE FORECAST AREA THROUGH THURSDAY EVENING ARE GENERALLY EXPECTED TO BE OF THE WET VARIETY. MOISTURE INCREASES OVER THE AREA BEGINNING ON FRIDAY AND INTO THE WEEKEND. THEREFORE THE MAIN FIRE WEATHER CONCERN FOR LATE THIS WEEK THROUGH EARLY NEXT WEEK WILL BE THE POTENTIAL FOR MODERATE TO HEAVY RAIN ON RECENT BURN SCARS. ANY GOOD RAINS OVER THESE SCARS COULD PRODUCE EXCESSIVE RUNOFF AND DEBRIS FLOWS. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...JAD LONG TERM...EH AVIATION...JAD FIRE WEATHER...EH
Hazardous weather outlook, Jul 11, 6:00 AM MDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT WED JUL 11 2012 COZ001>014-017>023-UTZ022>025-027>029-121200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 600 AM MDT WED JUL 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM THIS AFTERNOON...ESPECIALLY OVER THE SAN JUAN MOUNTAINS IN SOUTHWEST COLORADO. LOCALLY HEAVY RAIN WILL BE POSSIBLE OVER SOUTHWEST COLORADO. STRONG AND GUSTY THUNDERSTORMS WILL BE THE PRIMARY HAZARD THREAT WITH GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY FROM DAYS TWO THROUGH SEVEN. ACTIVITY WILL INCREASE ON FRIDAY AND SATURDAY WITH LOCALLY HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. MUD DEBRIS FLOW AND INCREASED FLOWS IN SMALL CREEKS AND STREAMS WILL BE POSSIBLE THIS FRIDAY AND AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 11, 3:00 PM MDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 PM MDT WED JUL 11 2012 COZ019-022-023-112200- ANIMAS RIVER BASIN CO-SAN JUAN RIVER BASIN CO-SOUTHWEST SAN JUAN MOUNTAINS CO- 300 PM MDT WED JUL 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LA PLATA...WESTERN ARCHULETA AND SOUTHERN HINSDALE COUNTIES UNTIL 400 PM MDT... AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHWEST OF PAGOSA SPRINGS...OR 33 MILES EAST OF DURANGO...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WAS PASSING OVER THE LITTLE SAND BURN SCAR AREA WHICH MAY CAUSE SOME MINOR RISES IN NEARBY STREAMS AND CREEKS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3704 10724 3713 10756 3748 10736 3742 10714 MDA
Special weather statement, Jul 11, 6:37 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
637 PM MDT WED JUL 11 2012
COZ022-120115-
ANIMAS RIVER BASIN CO-
637 PM MDT WED JUL 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LA PLATA COUNTY
UNTIL 715 PM MDT...
AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IGNACIO...OR 22 MILES SOUTHEAST OF
DURANGO...MOVING WEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
IGNACIO AROUND 655 PM MDT.
OXFORD AROUND 715 PM MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3703 10791 3727 10781 3716 10748 3704 10748
3699 10750 3699 10767
MDAThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:37 PM MDT | Special Weather Statement | GJT | La Plata | 38 min |
Nearby
Flash Flood Warnings in Colorado, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.